Skip to main content

Three Basic Epidemiological Models

  • Chapter

Part of the Biomathematics book series (BIOMATHEMATICS,volume 18)

Abstract

There are three basic types of deterministic models for infectious diseases which are spread by direct person-to-person contact in a population. Here these simplest models are formulated as initial value problems for systems of ordinary differential equations and are analysed mathematically. Theorems are stated regarding the asymptotic stability regions for the equilibrium points and phase plane portraits of solution paths are presented. Parameters are estimated for various diseases and are used to compare the vaccination levels necessary for herd immunity for these diseases. Although the three models presented are simple and their mathematical analyses are elementary, these models provide notation, concepts, intuition and foundation for considering more refined models. Some possible refinements are disease-related factors such as the infectious agent, mode of transmission, latent period, infectious period, susceptibility and resistance, but also social, cultural, Ecology by providing a sound intuitive understanding and complete proofs for the three most basic epidemiological models for microparasitic infections.

Keywords

  • Equilibrium Point
  • Epidemic Model
  • Initial Value Problem
  • Endemic Equilibrium
  • Herd Immunity

These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-642-61317-3_5
  • Chapter length: 26 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   64.99
Price excludes VAT (USA)
  • ISBN: 978-3-642-61317-3
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   84.99
Price excludes VAT (USA)

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  • Anderson, R.M. (1982) Directly transmitted viral and bacterial infections of man. In: Anderson, R.M. (ed.) Population Dynamics of Infectious Diseases. Theory and Applications. Chapman and Hall, New York, pp. 1–37.

    Google Scholar 

  • Anderson, R.M., Jackson, H.C., May, R.M., Smith, A.D.M. (1981) Populations dynamics of fox rabies in Europe. Nature 289, 765–777.

    CrossRef  Google Scholar 

  • Anderson, R.M., May, R.M. (1979) Population biology of infectious diseases I. Nature 280, 361–367

    CrossRef  Google Scholar 

  • Anderson, R.M., May, R.M. (1981) The population dynamics of microparasites and their invertebrate hosts. Phil. Trans. Roy. Soc. London B291, 451–524.

    Google Scholar 

  • Anderson, R.M., May, R.M. (1982) Directly transmitted infectious diseases: control by vaccination. Science 215, 1053–1060.

    CrossRef  MATH  MathSciNet  Google Scholar 

  • Anderson, R.M., May, R.M. (1983) Vaccination against rubella and measles: quantitative investigations of different policies. J. Hyg. Camb. 90, 259–325.

    CrossRef  Google Scholar 

  • Anderson, R.M., May, R.M. (1985) Vaccination and herd immunity to infectious diseases. Nature 318, 323–329.

    CrossRef  Google Scholar 

  • Bailey, N.T.J. (1975) The Mathematical Theory of Infectious Diseases, 2nd edn. Hafner, New York.

    MATH  Google Scholar 

  • Castillo-Chavez, C., Hethcote, H.W., Andreasen, V., Levin, S.A., Liu, W.M. (1988) Cross-immunity in the dynamics of homogeneous and heterogeneous populations, In: T.G. Hallam, L. Gross, and S.A. Levin (eds.) Mathematical Ecology, World Scientific Publishing, Singapore, 303–316.

    Google Scholar 

  • Centers for Disease Control (1971a) Infectious hepatitis-Kentucky. Morbidity and Mortality Weekly Report 20, 136–137

    Google Scholar 

  • Centers for Disease Control (1971b) Measles-Dallas, Texas, Morbidity and Mortality Weekly Report 20, 191–192.

    Google Scholar 

  • Centers for Disease Control (1981) Rubella-United States, 1978–1981. Morbidity and Mortality Weekly Report 30, 513–515.

    Google Scholar 

  • Centers for Disease Control (1984) Measles in an immunized school-aged population-New Mexico. Morbidity and Mortality Weekly Report 34, 52–59.

    Google Scholar 

  • Centers for Disease Control (1986a) Annual summary 1984: reported morbidity and mortality in the United States. Morbidity and Mortality Weekly Report 33 (54).

    Google Scholar 

  • Centers for Disease Control (1986b) Rubella and congenital rubella syndrome-United States 1984–1985. Morbidity and Mortality Weekly Report 35, 129–135.

    Google Scholar 

  • Centers for Disease Control (1987a) Measles-Dade County, Florida. Morbidity and Mortality Weekly Report 36, 45–48.

    Google Scholar 

  • Centers for Disease Control (1987b) Enterically transmitted non-A, non-B hepatitis-East Africa, Morbidity and Mortality Weekly Report 36, 241–244.

    Google Scholar 

  • Coddington, E.A., Levinson, N. (1955) Theory of Ordinary Differential Equations. McGraw-Hill, New York.

    MATH  Google Scholar 

  • Coleman, C.S. (1978) Biological cycles and the fivefold way. In: Braun, M., Coleman, C.S., Drew, D.A. (eds.) Differential Equation Models. Springer, New York, pp. 251–278.

    Google Scholar 

  • Dietz, K. (1975) Transmission and control of arbovirus diseases. In: Ludwig D. and Cooke, K.L (eds.) Epidemiology. SIMS 1974 Utah Conference Proceedings, SIAM, Philadelphia, pp. 104–121

    Google Scholar 

  • Dietz, K. (1976) The incidence of infectious diseases under the influence of season fluctuations. In: Berger, J., Buhler, R., Repges, R., Tantu, P. (eds.) Mathematical Models in Medicine. Lecture Notes in Biomathematics, vol. 11. Springer, New York, pp. 1–15.

    Google Scholar 

  • Evans, A.S. (1982) Viral Infections of Humans 2nd edn. Plenum Medical Book Company, New York.

    CrossRef  Google Scholar 

  • Fenner, F. (1983) Biological control, as exemplified by smallpox eradication and myxomatosis. Proc. Roy. Soc. London B218, 259–285.

    Google Scholar 

  • Fine, P.E.M., Clarkson, J.A. (1982) Measles in England and Wales I: An analysis of factors underlying seasonal patterns, and II: The impact of the measles vaccination programme on the distribution of immunity in the population. Int. J. Epid. 11, 5–14 and 15–24.

    CrossRef  Google Scholar 

  • Guckenheimer, J., Holmes, P. (1983) Nonlinear Oscillations, Dynamical Systems and Bifurcations of Vector Fields. Springer, New York.

    Google Scholar 

  • Hamer, W.H. (1906) Epidemic disease in England. Lancet 1, 733–739.

    Google Scholar 

  • Hethcote, H.W. (1973) Asymptotic behavior in a deterministic epidemic model. Bull. Math. Biology 35, 607–614.

    MATH  Google Scholar 

  • Hethcote, H.W. (1974) Asymptotic behavior and stability in epidemic models. In: van den Driessche P. (ed.) Mathematical Problems in Biology. Lecture Notes in Biomathematics, vol. 2. Springer, Berlin Heidelberg New York, pp. 83–92.

    Google Scholar 

  • Hethcote, H.W. (1976) Qualitative analysis for communicable disease models. Math. Biosci. 28,335–356.

    CrossRef  MATH  MathSciNet  Google Scholar 

  • Hethcote, H.W. (1978) An immunization model for a heterogeneous population. Theor. Prop. Biol. 14, 338–349.

    CrossRef  MathSciNet  Google Scholar 

  • Hethcote, H.W. (1983) Measles and rubella in the United States. Am. J. Epidemiol. III, 2–13.

    Google Scholar 

  • Hethcote, H.W. (1988) Optimal ages of vaccination for measles. Math. Biosci. 89, 29–52.

    CrossRef  MATH  MathSciNet  Google Scholar 

  • Hethcote, H.W. (1989) Rubella. In: Levin, S.A., Hallam, T.G., Gross, L. (eds.) Applied Mathematical Ecology. Biomathematics, vol. 18. Springer, Berlin, Heidelberg, New York.

    Google Scholar 

  • Hethcote, H.W., Levin, S.A. (1988) Periodicity in epidemiological models. In: Levin, S.A., Hallam, T.G. Gross, L. (eds.) Applied Mathematical Ecology. Biomathematics, vol. 18. Springer, Berlin, Heidelberg, New York, 193–211.

    Google Scholar 

  • Hethcote, H.W., Stech, H.W., van den Driessche, P. (1981a) Nonlinear oscillations in epidemic models. SIAM J. Appl. Math. 40, 1–9.

    MATH  Google Scholar 

  • Hethcote, H.W. Stech, H.W., van den Driessche, P. (1981b) Stability analysis for models of diseases without immunity. J. Math. Biology 13, 185–198.

    CrossRef  MATH  Google Scholar 

  • Hethcote, H.W., Stech, H.W., van den Driessche, P. (1981c) Periodicity and stability in epidemic models: a survey. In: Busen berg, S. and Cooke, K.L. (eds.) Differential Equations and Applications in Ecology, Epidemics and Populations Problems. Academic Press, New York, pp. 65–82.

    Google Scholar 

  • Hethcote, H.W., Tudor, D.W. (1980) Integral equation models for endemic infectious diseases. J. Math. Biol. 9, 37–47.

    CrossRef  MATH  MathSciNet  Google Scholar 

  • Hethcote, H.W., Van Ark, J.W. (1987) Epidemiological models for heterogeneous populations: proportionate mixing, parameter estimation and immunization programs. Math. Biosci. 84, 85–118.

    CrossRef  MATH  MathSciNet  Google Scholar 

  • Hethcote, H.W., Yorke, J.A. (1984) Gonorrhea Transmission Dynamics and Control. Lecture Notes in Biomathematics, vol. 56, Springer, Berlin Heidelberg New York.

    Google Scholar 

  • Hoppensteadt, F. (1975) Mathematical Theories of Populations. Demographics, Genetics and Epidemics. SIAM, Philadelphia

    Google Scholar 

  • Jordan, D.W., Smith, P. (1977) Nonlinear Ordinary Differential Equations. Oxford University Press, Oxford.

    MATH  Google Scholar 

  • Kermack, W.O., McKendrick, A.G. (1927) A contribution to the mathematical theory of epidemics. Proc. Roy. Soc. A115, 700–721.

    Google Scholar 

  • London, W.A., Yorke, J.A. (1973) Recurrent outbreaks of measles, chickenpox and mumps. I. Am. J. Epid. 98, 453–468.

    Google Scholar 

  • Longini, I.M., Jr. (1986) The generalized discrete-time epidemic model with immunity: a synthesis. Math. Biosci. 82, 19–41.

    CrossRef  MATH  MathSciNet  Google Scholar 

  • Longini, I.M., Jr., Ackerman, E., Elveback, L.R. (1978) An optimization model for influenza A epidemics. Math. Biosci. 38, 141–157

    CrossRef  Google Scholar 

  • May, R.N. (1986) Population biology of microparasitic infections, In: Hallam T.G. and Levin, S.A. (eds.) Mathematical Ecology. Biomathematics, vol. 17. Springer, Berlin, Heidelberg, New York, pp. 405–442.

    Google Scholar 

  • May, R.M., Anderson, R.M. (1979) Population biology of infectious diseases II. Nature 280, 455–461.

    CrossRef  Google Scholar 

  • May, R.M., Anderson, R.M. (1984a) Spatial heterogeneity and the design of immunization programs. Math. Biosci. 72, 83–111.

    CrossRef  Google Scholar 

  • May, R.M., Anderson, R.M. (1984b) Spatial, temporal, and genetic heterogeneity in host populations and the design of immunization programmes. IMA J. of Math. App. Med. Biol. 1, 233–266.

    CrossRef  MATH  MathSciNet  Google Scholar 

  • Miller, R.K., Michel, A.N. (1982) Ordinary Differential Equations. Academic Press, New York.

    MATH  Google Scholar 

  • Mollison, D. (1977) Spatial contact models for ecological and epidemic spread. J.R. Statist. Soc. Ser. B39, 283–326.

    MathSciNet  Google Scholar 

  • Mollison, D., Kuulasmaa, K. (1985) Spatial epidemic models: theory and simulations. In: Bacon, P.J. (ed.) Population Dynamics of Rabies in Wildlife. Academic Press, London, pp. 291–309

    Google Scholar 

  • Radcliffe, J., Rass, L. (1986) The asymptotic speed of propagation of the deterministic nonreducible H-type epidemic. J. Math. Biol. 23, 341–359.

    CrossRef  MATH  MathSciNet  Google Scholar 

  • Ross, R. (1911). The Prevention of Malaria, 2nd edn. Murray, London.

    Google Scholar 

  • Rvachev, L.A., Longini, I.M. Jr. (1985) A mathematical model for the global spread ofinfluenza. Math. Biosci. 75, 3–22.

    CrossRef  MATH  MathSciNet  Google Scholar 

  • Schenzle, D. (1984) An age structured model of pre and post-vaccination measles transmission.IMA J. Math. Appl. Biol. Med. 1, 169–191.

    CrossRef  MATH  MathSciNet  Google Scholar 

  • Soper, H.E. (1929) Interpretation of periodicity in disease prevalence. J.R. Statist. Soc. 92, 34—73.

    Google Scholar 

  • World Health Organization (1980) The Global Eradication of Smallpox. Final report, WHO, Geneva

    Google Scholar 

  • Yorke, J.A., London, W.P. (1973) Recurrent outbreaks of measles, chickenpox and mumps II. Am. J. Epid. 98, 469–482.

    Google Scholar 

  • Yorke, J.A., Nathanson, N. Pianigiani, G. Martin, J. (1979) Seasonality and the requirementsfor prepetuation and eradication of viruese In population. Am.J. Emplidemiol. 109, 103–123

    Google Scholar 

Download references

Authors

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 1989 Springer-Verlag Berlin Heidelberg

About this chapter

Cite this chapter

Hethcote, H.W. (1989). Three Basic Epidemiological Models. In: Levin, S.A., Hallam, T.G., Gross, L.J. (eds) Applied Mathematical Ecology. Biomathematics, vol 18. Springer, Berlin, Heidelberg. https://doi.org/10.1007/978-3-642-61317-3_5

Download citation

  • DOI: https://doi.org/10.1007/978-3-642-61317-3_5

  • Publisher Name: Springer, Berlin, Heidelberg

  • Print ISBN: 978-3-642-64789-5

  • Online ISBN: 978-3-642-61317-3

  • eBook Packages: Springer Book Archive